Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2014, 3:36 PM CDT for Davis County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2014, 3:36 PM CDT (20:36 UTC)
- Expired
- May 12, 2014, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Davis County, IA
The radar
The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
637
WUUS53 KDMX 122036
SVRDMX
IAC051-122115-
/O.NEW.KDMX.SV.W.0107.140512T2036Z-140512T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DAVIS COUNTY IN SOUTHEAST IOWA...
* UNTIL 415 PM CDT
* AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BLOOMFIELD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...PULASKI AND BLOOMFIELD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
&&
LAT...LON 4069 9250 4090 9226 4090 9218 4060 9218
4059 9238
TIME...MOT...LOC 2036Z 228DEG 29KT 4066 9233
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SMALL1 follow-up statement
715
WWUS53 KDMX 122108
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT MON MAY 12 2014
IAC051-122117-
/O.EXP.KDMX.SV.W.0107.000000T0000Z-140512T2115Z/
DAVIS IA-
408 PM CDT MON MAY 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVIS COUNTY WILL
EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR EASTERN IOWA.
LAT...LON 4069 9250 4090 9226 4090 9218 4060 9218
4059 9238
TIME...MOT...LOC 2103Z 228DEG 29KT 4066 9233
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:44 PM CDT, 52 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT MON MAY 12 2014 .SHORT TERM /TONIGHT/... ISSUED AT 244 PM CDT MON MAY 12 2014 ACTIVE WX ONGOING AND EXPECTED TO CONTINUE INTO TONIGHT. SHRA/TSRA WILL CONTINUE IVOF EASTWARD MOVING COLD FRONT. SUFFICIENT INSTABILITY AND SHEAR WILL ALLOW FOR SVR POTENTIAL TO EXIST INVOF THE FRONT INTO THIS EVENING. PRIMARY THREAT WILL BE HAIL AND STRONG WINDS BUT CANNOT RULE OUT A TORNADO OR TWO GIVEN LOW-LEVEL SHEAR...CAPE AND PRESENCE OF WEAK SFC BOUNDARIES. ALTHOUGH MEAN STORM MOTION IS RATHER FAST...CORFIDI VECTORS ARE EITHER LIGHT OR NEARLY PARALLEL TO THE MEAN STORM MOTION SO HEAVY RAINFALL WILL REMAIN A THREAT GIVEN HIGH PWATS AND RESPECTABLE MOISTURE TRANSPORT. COLD FROPA WILL BRING AN END TO THE SVR THREAT THIS FROM WEST TO EAST. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 244 PM CDT MON MAY 12 2014 COOL AND GENERALLY QUIET WEATHER IS ON TAP THROUGH THE WEEKEND. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS WITH NO PRECIPITATION FORECAST AND MODEST NORTHWEST BREEZES. LATE WEDNESDAY A LARGE 500 MB LOW PRESSURE AREA WILL SWING OVERHEAD FROM THE NORTH...BRINGING EVEN COOLER WEATHER WITH MORE CLOUDS AND SCATTERED LIGHT SHOWERS TO END THE WORK WEEK. HAVE MAINTAINED 10 TO 30 POPS AT TIMES FROM LATE WEDNESDAY INTO FRIDAY...PARTICULARLY ON THURSDAY AS THE BIG LOW MOVES OVER. HOWEVER...NO THUNDERSTORMS ARE FORECAST DURING THIS TIME AND THE RAIN WILL REMAIN LIGHT AND OF LITTLE TO NO IMPACT. WITH LOWS IN THE MID 30S TO MID 40S EACH NIGHT THIS WEEK THERE WILL BE A POSSIBILITY OF FROST AT TIMES...MAINLY ACROSS NORTH/NORTHWEST IOWA...HOWEVER CLOUDS MAY PROVIDE ENOUGH OF A BLANKET TO MITIGATE THIS POTENTIAL. WE WILL BE WATCHING IT CLOSELY IN THE COMING DAYS. OVER THE WEEKEND THE 500 MB LOW WILL MOVE OFF AND WEAK RIDGING WILL RESULT IN A SLOW WARMING TREND...INCREASING EARLY NEXT WEEK WHEN THE 500 MB RIDGE AXIS MOVES OVERHEAD AND SOUTH SOUTHEAST SURFACE FLOW RETURNS. THIS WILL ALSO BRING A RETURN OF THUNDERSTORM CHANCES LATE IN THE FORECAST...BUT NO SIGNIFICANT STORM SYSTEMS ARE SEEN AT THIS TIME. && .AVIATION...12/18Z ISSUED AT 102 PM CDT MON MAY 12 2014 UNSETTLED WEATHER EXPECTED THRU THE TAF PD AS A SFC COLD FRONT SWEEPS THRU THE RGN. SHRA/TSRA POSSIBLE THRU THIS EVE AT THE KOTM...KDSM AND KALO TERMINALS. IFR/MVFR CIGS FILL IN BEHIND THE FROPA. IFR/MVFR CIGS EXPECTED TO LIFT BY 15Z TUE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-JASPER-LUCAS- MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-RINGGOLD-TAMA-WAPELLO- WARREN-WAYNE. && SHORT TERM...ZOGG LONG TERM...LEE AVIATION...ZOGG
Hazardous weather outlook, May 12, 12:35 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT MON MAY 12 2014 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081- 082-092-093-131745- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. SOME OF THE STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-131745- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 1235 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO TONIGHT...BUT WILL END FROM WEST TO EAST BEGINNING BY LATE AFTERNOON. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 100 PM AND 800 PM. ZOGG
In the hours before
Special weather statement, May 12, 12:42 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 PM CDT MON MAY 12 2014 IAZ049-050-060>062-073>075-083>086-094>097-121945- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER... DYSART...GLADBROOK...DES MOINES...NEWTON...GRINNELL...INDIANOLA... NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 1242 PM CDT MON MAY 12 2014 ...THUNDERSTORMS WITH SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY RAINFALL THIS AFTERNOON... THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS WILL IMPACT PORTIONS OF CENTRAL AND EASTERN IOWA THIS AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 30. SOME OF THE STORMS SOUTH OF INTERSTATE 80 MAY BECOME STRONGER WITH LARGER HAIL POSSIBLE. ALSO BE ON THE LOOKOUT FOR HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. ZOGG
Local storm report, May 12, 2:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT MON MAY 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 ENE DECATUR CITY 40.75N 93.80W
05/12/2014 E0.88 INCH DECATUR IA LAW ENFORCEMENT
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 12, 3:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT MON MAY 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST HAMILTON 41.17N 92.90W
05/12/2014 M64 MPH MARION IA EMERGENCY MANAGER
MARION COUNTY EMERGENCY MANAGER MEASURED
WIND SPEED BY HAND HELD INSTRUMENT.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:58 PM CDT | Special Weather Statement | DMX | Adair, Audubon, Carroll, Cass, Crawford, Guthrie | 2 hr |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 37 min |
| May 11, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Crawford | 66 min |
| May 11, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 40 min |
| May 11, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 45 min |
| May 11, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Dallas, Greene, Guthrie | 39 min |
| May 11, 9:30 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Cass, Crawford | 6 hr |
| May 11, 9:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 11, 9:59 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 46 min |
| May 11, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Hamilton and 6 more | 57 min |
| May 11, 10:26 PM CDT | Tornado Warning | DMX | Dallas, Polk, Story | 34 min |
| May 11, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 11, 10:47 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Story | 28 min |
| May 11, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Jasper, Marion, Marshall and 3 more | 65 min |
| May 11, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| May 12, 12:31 AM CDT | Flash Flood Warning | DMX | Adair | 6 hr |
| May 12, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 43 min |
| May 12, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 43 min |
| May 12, 3:05 AM CDT | Special Weather Statement | DMX | Carroll | 25 min |
| May 12, 4:45 AM CDT | Special Weather Statement | DMX | Hardin | 30 min |
| May 12, 9:34 AM CDT | Special Weather Statement | DMX | Mahaska, Monroe, Wayne | 56 min |
| May 12, 10:34 AM CDT | Flash Flood Watch | DMX | Appanoose, Black Hawk, Bremer, Butler, Clarke, Davis and 14 more | 7 hr |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Wayne | 36 min |
| May 12, 2:47 PM CDT | Flash Flood Warning | DMX | Lucas | 6 hr |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Poweshiek, Wapello | 46 min |
| May 12, 4:18 PM CDT | Flash Flood Warning | DMX | Marion, Monroe | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.